Hail, Johnson
- When
- May 18, 2:12 PM MST to 2:18 PM MST
- Where
- Johnson County, 0.49 mi N of Linch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.607, -106.199
A trained spotter reported quarter sized hail in Linch.
A thunderstorm developed over northern Natrona County and become severe over eastern Johnson County. The largest hail fell in Linch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm developed over northern Natrona County and become severe over eastern Johnson County. The largest hail fell in Linch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 18, 10:27 AM MST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1127 AM MDT SAT MAY 18 2013 .SHORT TERM...TODAY THROUGH MONDAY NIGHT A VERY UNSETTLED FEW DAYS EXPECTED ACROSS CENTRAL AND WYOMING. A FEW SHOWERS LINGER OVER WESTERN WYOMING THIS MORNING...WITH A WEAK BOUNDARY MOVING WEST THROUGH FREMONT COUNTY. WEBCAMS HAVE BEEN INDICATING THE PRESENCE OF FOG ACROSS THE BIG HORN BASIN AND JOHNSON COUNTY. PATCHY FOG WILL REMAIN IN THE FORECAST THROUGH THE MID MORNING HOURS...WITH SHOWER ACTIVITY REMAINING FOR MUCH OF WESTERN AND CENTRAL WYOMING. A CIRCULATION EMBEDDED IN THE TROUGH OVER NORTHEASTERN UTAH CONTINUES TO LIFT TOWARDS SOUTHWESTERN WYOMING WITH THE PROGRESSION OF THE TROUGH. THIS CIRCULATION IS ANTICIPATED TO MOVE THROUGH MUCH OF THE STATE TODAY. SHOWERS ARE EXPECTED THROUGH THE DAY...WITH THUNDERSTORMS DEVELOPING IN THE LATE MORNING AND EARLY AFTERNOON HOURS. INSTABILITY TO MOVE NORTHEAST THROUGH THE DAY...WITH THE BIG HORN BASIN AND JOHNSON COUNTY AGAIN EXPECTED TO SEE THE GREATEST AMOUNT OF INSTABILITY TODAY. ANY THUNDERSTORMS MAY CONTAIN GUSTY WIND TODAY. IN ADDITION...STORMS ACROSS NORTHEASTERN WYOMING MAY CONTAIN SMALL HAIL. STORMS MAY CONTAIN PERIOD OF HEAVY RAIN...WHICH MAY RESULT IN LOCALIZED FLOODING. NATIONAL GUIDANCE INDICATES A SLIGHT CHANCE FOR STRONG WIND AND LARGE HAIL TO OCCUR...PRIMARILY ACROSS EASTERN JOHNSON COUNTY. AS MENTIONED BEFORE....FLOODING WILL BE POSSIBLE...WITH MODELS INDICATING THE HIGHEST PRECIPITABLE WATER VALUES ACROSS THIS AREA. SPECIAL ATTENTION WILL CONTINUE TO BE PAID TO THE BURN SCAR REGIONS...ESPECIALLY THE GILEAD BURN SCAR SHOULD SIGNIFICANT RAIN FALL NEAR THE AREA. THE BIG HORN BASIN AND JOHNSON COUNTY ARE AGAIN NOTED TO HAVE THE GREATEST CAPE AND LOWEST LIFTED INDEX VALUES THROUGH THE AFTERNOON AND EARLY EVENING HOURS. CONSEQUENTLY...IT IS CERTAINLY NOT OUT OF THE QUESTION FOR A STORM OR TWO TO TURN SEVERE ACROSS NORTHEASTERN WYOMING TODAY. NOTABLE CAPE AND LIFTED INDEX VALUES SNEAK INTO NATRONA COUNTY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. DAYLIGHT WILL BE FADING WITH THIS ARRIVAL...BUT SOME STRONGER STORMS MAY OCCUR. THUNDERSTORM ACTIVITY IS EXPECTED TO WANE WITH THE LOSS OF DAYLIGHT THIS EVENING...WITH SHOWER ACTIVITY CONTINUING THROUGH THE OVERNIGHT HOURS. PATCHY FOG DEVELOPMENT WILL AGAIN BE POSSIBLE ACROSS NORTHERN WYOMING IN RESPONSE TO ANTICIPATED SHOWER ACTIVITY. UNDER THE CONTINUED INFLUENCE OF THE TROUGH OF LOW PRESSURE...THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY. A NORTHWEST FLOW WILL BEGIN TO BUILD OVER THE AREA EARLY MONDAY MORNING...THOUGH SOME INSTABILITY MAY KEEP ISOLATED THUNDERSTORM ACTIVITY ACROSS THE SOUTHERN TWO THIRDS OF THE STATE ON MONDAY AFTERNOON. .LONG TERM...TUESDAY THROUGH SATURDAY A REX BLOCK ACROSS SOUTHERN CANADA AND CENTRAL U.S. WILL GRADUALLY WEAKEN BY LATE IN THE WEEK...WITH THE GENERAL FLOW ACROSS THE MUCH OF THE CONUS REMAINING RATHER STAGNATE THROUGH THE EXTENDED. THERE COULD BE SOME LINGERING LIGHT PRECIPITATION ACROSS THE EAST TUESDAY ASSOCIATED WITH AN UPPER LOW NEAR SIOUX FALLS SOUTH DAKOTA. HOWEVER...MODELS ARE SHOWING SOME WEAK RIDGING MOVING ACROSS THE FORECAST AREA TUESDAY/TUESDAY NIGHT WHICH WOULD SUGGEST A DRYING TREND AND THE BEGINNING OF A WARMING TREND. FOR THE REST OF THE EXTENDED...ATTENTION TURNS TO A STRONG UPPER LOW THAT MOVES INTO THE PACIFIC NORTHWEST TUESDAY/TUESDAY NIGHT. GLOBAL MODELS KEEP THIS STRONG UPPER LOW AROUND THE PACIFIC NORTHWEST AREA THROUGH SATURDAY. THIS WILL RESULT IN INCREASING SOUTH TO SOUTHWESTERLY FLOW OVER THE REGION AND ABOVE AVERAGE TEMPERATURES...AND POSSIBLY SOME STRONG CONVECTION AT TIMES. ON WEDNESDAY...MEDIUM RANGE MODELS ARE SHOWING A DECENT DIFLUENT FLOW OVER THE FORECAST AREA AHEAD OF A SIGNIFICANT SHORTWAVE ROTATING AROUND THE UPPER LOW. IN ADDITION...AT THE SURFACE...MODELS ARE PROGGING A MOIST EAST/SOUTHEAST FLOW DEVELOPING EAST OF THE DIVIDE. MODELS ARE SHOWING THE BULK OF INSTABILITY/STEEP LAPSE RATES ON WEDNESDAY ACROSS THE WEST/NORTHWEST. THUS COULD SEE SOME STRONG CONVECTION ACROSS THE WEST/NORTHWEST WEDNESDAY...AND POSSIBLY FARTHER EAST IF MORE INSTABILITY OCCURS THAN CURRENTLY FORECAST. THIS SYSTEM COULD ALSO SURGE A COLD FRONT EASTWARD INTO WESTERN WYOMING LATE WEDNESDAY/WEDNESDAY NIGHT...BUT QUICKLY RETREAT DURING THE DAY BACK WEST/NORTHWEST THURSDAY. MODELS THEN SHOW A DRY SLOT MOVING INTO SOUTHWEST WYOMING THURSDAY...BUT A CONTINUED MOIST EAST/SOUTHEAST SURFACE FLOW ACROSS THE EXTREME EAST...WITH A QUICKLY VEERING WIND PROFILE JUST ABOVE THE SURFACE. GLOBAL MODELS ARE SHOWING THE BULK OF THE INSTABILITY THURSDAY ACROSS THE EAST...WITH THE WEST FAIRLY STABLE. THUS THE BULK OF THE CONVECTION SHOULD BE CONCENTRATED ACROSS THE NORTH AND EAST THURSDAY...WITH SOME STRONG CONVECTION POSSIBLE ESPECIALLY ALONG AND NORTH AND EAST OF THE PSEUDO DRY LINE/FRONT...WHICH SHOULD BE ACROSS JOHNSON AND NATRONA COUNTY AS WELL AS THE BIG HORN BASIN. THE BASIC SET UP WILL REMAIN THE SAME FRIDAY AND SATURDAY...WITH MODELS SHOWING THE DRIER SOUTHWEST FLOW PUSHING EVER SO SLIGHTLY FARTHER EAST. && .AVIATION.../18Z ISSUANCE/ SHOWERS CONTINUE ACROSS THE WEST TERMINAL AREA...INCLUDING KJAC AS ANOTHER UPPER LEVEL DISTURBANCE MOVES OVERHEAD IN SOUTH TO SOUTHWEST FLOW. KJAC KBPI AND KPNA WILL CONTINUE TO BE IN AND OUT OF MVFR IFR CONDITIONS THROUGH THE DAY WITH WIDESPREAD MOUNTAIN OBSCURATIONS CONTINUING AND AFFECTING KJAC WITH BRIEF POSSIBLE BOUTS INTO IFR CONDITIONS. MVFR CONDITIONS WILL ALSO POSSIBLE ACROSS THE BIGHORN BASIN AND AT KWRL AND KCOD WHERE SHOWERS AND THUNDER WILL OCCASSIONALY BRING CLOUD DECKS BELOW VFR CRITERIA. SHOWERS AND SOME THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE ENTIRE FORECAST AREA AFTER THIS AFTERNOON...SO WILL KEEP VCTS AND/OR VCSH IN FORECAST FOR ALL TERMINALS TO ONE EXTENT OR ANOTHER. SHOWERS AND THUNDERSTORMS WILL CLEAR FROM SOUTHWEST TO NORTHEAST AFTER 03Z SUN...WITH SOME SHOWERS CONTINUING ACROSS THE NORTHEAST AND IN THE KCPR AREA THROUGH SUNDAY MORNING. && .FIRE WEATHER... PATCHY MORNING FOG WILL BE POSSIBLE ACROSS THE BIG HORN BASIN AND JOHNSON COUNTY TODAY IN RESPONSE TO PREVIOUS RAIN SHOWERS. ANOTHER ROUND OF THUNDERSTORMS WILL OCCUR THIS AFTERNOON...WITH THE PRIME SPOT AGAIN BEING FOUND OVER THE BIG HORN BASIN AND JOHNSON COUNTY. STORMS IN THESE AREAS MAY PRODUCE GUSTY WIND AND SMALL HAIL...WITH A FEW STORMS BECOMING STRONG. ISOLATED THUNDERSTORMS EXPECTED ELSEWHERE...WITH GUSTY WIND POSSIBLE. THIS UNSETTLED PATTERN CONTINUES THROUGH THE WEEKEND. NORTHWEST FLOW WILL BEGIN TO MOVE OVER WESTERN WYOMING MONDAY MORNING...THOUGH THUNDERSTORMS MAY AGAIN BE FOUND ACROSS CENTRAL AND SOUTHERN WYOMING. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BRANHAM LONG TERM...WM AVIATION...BRAUN FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SAT MAY 18 2013 WYZ001>020-022>030-191200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS CENTRAL AND WESTERN WYOMING AGAIN TODAY. THE STRONGEST STORMS ARE EXPECTED TO OCCUR ACROSS THE BIG HORN BASIN AND JOHNSON COUNTY. A FEW STORMS... ESPECIALLY IN THIS AREA...HAVE THE POTENTIAL FOR LARGE HAIL...STRONG WINDS AND TORRENTIAL DOWNPOURS THIS AFTERNOON INTO THE EARLY EVENING. THE TORRENTIAL DOWNPOURS COULD RESULT IN LOCALIZED FLOODING...ESPECIALLY AROUND BURN SCAR AREAS...SMALL CREEKS AND STREAMS...AND ANY URBAN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY AND MONDAY...A COLDER STORM SYSTEM IS EXPECTED TO DEVELOP OVER THE ROCKIES POSSIBLY SPREADING AN UPSLOPE RAIN EVENT TO CENTRAL WYOMING WITH SNOW IN THE MOUNTAINS. WEDNESDAY AND THURSDAY...STRONG THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER INCLUDING HAIL OF ANY SIZE...WINDS GREATER THAN 45 MPH...RAIN TOTALS OVER A HALF AN INCH...ANY FLOODING...AS WELL AS ANY CREEKS OR STREAMS THAT ARE BANKFULL OR RISING FAST. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 915 AM MDT SAT MAY 18 2013 WYZ006-181600- SOUTHEAST BIG HORN BASIN WY- 915 AM MDT SAT MAY 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHAKIE COUNTY UNTIL 1000 AM MDT... AT 912 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF WINCHESTER...OR 12 MILES SOUTHWEST OF WORLAND...MOVING NORTHEAST AT 20 MPH. HAIL UP TO PEA SIZE HAIL AND WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... WYOMING BOYS SCHOOL AND U.S. HWY 20/789 MILE MARKER 160 AROUND 935 AM MDT. WORLAND MUNICIPAL AIRPORT AROUND 940 AM MDT. WASHAKIE COUNTY FAIRGROUNDS AND WORLAND AROUND 945 AM MDT. HWY 16/20/789 MILE MARKER 170 AROUND 955 AM MDT. U.S. HWY 16 MILE MARKER 10 AROUND 1000 AM MDT. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4414 10786 4397 10771 4386 10824 4396 10832 TIME...MOT...LOC 1514Z 238DEG 19KT 4394 10817 BRAUN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1156 AM MDT SAT MAY 18 2013 WYZ009-011-020-181845- BIGHORN MOUNTAINS SOUTHEAST WY-NATRONA COUNTY LOWER ELEVATIONS WY-SOUTHEAST JOHNSON COUNTY WY- 1156 AM MDT SAT MAY 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JOHNSON AND NORTHERN NATRONA COUNTIES UNTIL 1245 PM MDT... AT 1147 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOLE IN THE WALL...OR 16 MILES SOUTHWEST OF KAYCEE...MOVING NORTH AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HOLE IN THE WALL AROUND 1205 PM MDT. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 248 AND 262. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4381 10683 4373 10648 4341 10671 4346 10695 TIME...MOT...LOC 1756Z 197DEG 8KT 4352 10679 LAVOIE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1209 PM MDT SAT MAY 18 2013 WYZ007-017-181900- OWL CREEK AND BRIDGER MOUNTAINS WY-WIND RIVER BASIN WY- 1209 PM MDT SAT MAY 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 100 PM MDT... AT 1206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MORTON...OR 6 MILES SOUTHWEST OF PAVILLION...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... STATE HWY 132 AROUND 1215 PM MDT. OCEAN LAKE AROUND 1225 PM MDT. PAVILLION AND STATE HWY 134 MILE MARKER 20 AROUND 1230 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4350 10862 4334 10836 4305 10874 4316 10893 TIME...MOT...LOC 1809Z 219DEG 15KT 4318 10876 LAVOIE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1248 PM MDT SAT MAY 18 2013 WYZ009-011-181915- BIGHORN MOUNTAINS SOUTHEAST WY-SOUTHEAST JOHNSON COUNTY WY- 1248 PM MDT SAT MAY 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON COUNTY UNTIL 115 PM MDT... AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF MAYOWORTH...OR 17 MILES NORTHWEST OF KAYCEE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... RURAL WESTERN JOHNSON COUNTY THROUGH 115 PM MDT THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 283 AND 288. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4417 10688 4409 10660 4362 10691 4373 10711 TIME...MOT...LOC 1846Z 207DEG 12KT 4387 10691 LAVOIE
The Riverton/Lander radar (KRIW), 194 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported quarter sized hail in Linch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443097.